Ohio, 2014

Flash Flooding and Flooding in Ohio, August 20, 2014

August 20, 2014 · NWS PBZ · 9 events in 5 counties and zones

As a warm front moved north across eastern Ohio and the northern West Virginia Panhandle, repeated thunderstorms caused flash flooding across portions of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

As a warm front moved north across eastern Ohio and the northern West Virginia Panhandle, repeated thunderstorms caused flash flooding across portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 20, 4:48 AM EST, 47 minutes earlier.

Area forecast discussion, Aug 20, 4:48 AM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
548 AM EDT WED AUG 20 2014

.SYNOPSIS...
A SERIES OF DISTURBANCES WILL KEEP OCCASIONAL SHOWER AND
THUNDERSTORM CHANCES IN THE FORECAST THROUGH THE REST OF THE WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
545 AM UPDATE...UPPED POPS A BIT AS SHRA/TSRA HAVE CONGEALED
SOMEWHAT. WARM FRONT CONTINUES TO GENERATE LIFT AND FURTHER
DEVELOPMENT. ISSUED FFW FOR TUSCARAWAS/CARROLL DUE TO EARLIER 2-3
INCH RAINS PLUS APPROACHING STORMS. STILL MAY GET A BRIEF BREAK
DURING THE LATE MORNING BEFORE INSTABILITY STORMS DEVELOP THIS
AFTERNOON.

PREVIOUS DISCUSSION...

SURFACE LOW SPINNING OVER MICHIGAN CURRENTLY...PUSHING A WARM FRONT
NORTHWARD ACROSS PBZ CWA.  FRONT HAS AIDED REDEVELOPMENT OF TSRA
BEHIND INITIAL COMPLEX WHICH HAS WEAKENED.  HEAVY RAINFALL TOTALS IN
A FEW SPOTS IN OHIO...ON THE ORDER OF 1 TO 2 INCHES.  HANGING ON TO
LIKELY POPS DURING THE NEXT SEVERAL HOURS.

THIS BOUNDARY WILL BE THE FOCUS OF PRECIPITATION OVER THE NEXT 24
HOURS. DEVELOPMENT WILL CONTINUE TO BE AIDED BY A MIDLEVEL SHORTWAVE
THIS MORNING...WHICH WILL ROTATE THROUGH BY AFTERNOON.  A RELATIVE
LULL IN PRECIPITATION MAY BE SEEN DURING THE LATE MORNING.
HOWEVER...INSTABILITY AND UPPER LEVEL DIVERGENCE WILL COMBINE WITH
THE BOUNDARY TO TRIGGER ADDITIONAL SHOWERS AND THUNDERSTORMS THIS
AFTERNOON...WITH LIKELY POPS AREAWIDE.  PWAT VALUES OF 1.5 TO 1.8
INCHES WILL CONTINUE TO SUPPORT HEAVY RAINFALL.  TOUGH TO PINPOINT
AREAS THAT HAVE THE BEST CHANCE OF SEEING WATER PROBLEMS.  WILL
HIGHLIGHT THREAT IN HWO BUT HOLD OFF ON ANY WATCHES AT THIS TIME.
NOT EXPECTING MUCH OF A SEVERE THREAT GIVEN THE UNIMPRESSIVE SHEAR
PROFILE.  TRIED TO KEEP HIGH TEMPS ON THE LOWER SIDE OF GUIDANCE.

ACTIVITY DECREASES SOMEWHAT THIS EVENING WITH THE LOSS OF HEATING
AND DEPARTURE OF BETTER UPPER SUPPORT.  WE MAY BE ABLE TO SQUEEZE IN
A SHORT DRY PERIOD DURING THE PREDAWN HOURS BEFORE ACTIVITY RAMPS UP
AGAIN SHORTLY AFTER 12Z.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
A RELATIVELY STATIONARY BOUNDARY STRETCHING SOUTH FROM A WEAK SFC
LOW WILL REMAIN IN THE AREA THURS THROUGH FRI WITH SEVERAL
DISTURBANCES PROGGED TO TRAVERSE ALONG IT. SHOWERS AND THUNDERSTORMS
SHOULD QUICKLY DEVELOP THURS AS THE BOUNDARY LAYER DESTABILIZES
AROUND MIDDAY. WHILE THE BEST INSTABILITY AND SHEAR APPEAR TO STAY
SOUTH OF THE BOUNDARY THURS...OVER SRN OH...WHERE SPC HAS INCLUDED
A SEE TEXT PORTION OF THE DAY TWO OUTLOOK. MEANWHILE...THE 00Z NAM
SHOWS AROUND 1500J/KG SFC CAPE AND 30-40KTS 0-6KM BULK SHEAR IN OUR
AREA. THE CORE OF THE H5 JET REMAINS OVER SWRN OH. COULD EXPECT A
FEW STRONG TO SEVERE THUNDERSTORMS THURS AFTERNOON/EVENING.

EXPECTING TO SEE A DIURNAL LULL LATER THURS INTO EARLY FRI...BUT
WITH ENOUGH MOISTURE PRESENT ALONG THE BOUNDARY...SHOWER CHANCES
WILL EXIST...MAINLY INTO ERN OH. FRIDAY AS THE UPPER RIDGE TRIES TO
BUILD OVER THE MS VALLEY...A SFC LOW LIFTS THE BOUNDARY NORTH AS A
WARM FRONT SERVING AS A FOCUS FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS. A WAVE AT H7 WILL MOVE ALONG THE BOUNDARY AGAIN
FRI...BUT TIMING DIFFERENCES EXIST AMONG THE MODEL GUIDANCE. AT THIS
POINT WILL CONTINUE TO CARRY HIGH CHC POPS FOCUSED ON THE EARLY
EVENING TIMING OF THE 00Z NAM/ECMWF. PWAT VALUES MAX OUT AROUND 2"
FRIDAY THROUGH ERN OH AND NRN WV ALONG THE CORRIDOR WHERE SHOWERS
AND THUNDERSTORMS ARE EXPECTED. STORM MOTIONS FROM THE 00Z NAM
BUFR SOUNDINGS ARE IN THE 20-30KT RANGE...BUT SHOWERS SHOULD BE
HIGHLY EFFICIENT AND ANY TRAINING COULD LEAD TO WATER PROBLEMS
THROUGH FRI NIGHT.
TAX

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
WITH ACTIVE WEATHER IN THE NEAR TERM...GENERALLY STAYED CLOSE TO THE
PREVIOUS FORECAST BLENDING WITH WPC THINKING FOR THE EXTENDED
PERIOD. MODELS CONTINUE TO SHOW A RIDGE BUILDING IN THE SRN
PLAINS THROUGH THE WEEKEND...SLOWLY SHIFTING THE AXIS INTO OUR
REGION BY EARLY NEXT WEEK. THE WEEKEND WILL REMAIN WARM AND MUGGY
WITH DAILY RAIN CHANCES AS WE SIT ON THE ERN PERIPHERY OF THE RIDGE.
A GRADUAL EASTWARD SHIFT IN THE UPPER TROF AXIS WOULD MEAN A
CONTINUATION OF AT LEAST NEAR NORMAL TEMPS THROUGH MIDDLE OF NEXT
WEEK WITH A DRYING TREND.
TAX

&&

.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
SHOWERS/STORMS HAVE LOST A LITTLE BIT OF PUNCH BUT CONTINUE TO
WORK THEIR WAY ACROSS THE AREA. OUTFLOW BOUNDARY OUT AHEAD OF RAIN
IS PRODUCING A 20-30 KNOT GUST AS IT MOVES THROUGH...AND HAVE
TRIED TO HANDLE THIS FOR THE NEXT COUPLE OF HOURS. MVFR/SPOTTY IFR
CAN BE EXPECTED WITH THIS RAIN BATCH AS IT ACCOMPANIES A
SHORTWAVE. KEPT VCSH BEHIND THE MAIN BATCH WITH REDEVELOPMENT
ACROSS OHIO.

A BRIEF BREAK IN RAINFALL IS POSSIBLE BETWEEN 12Z AND 16Z OR SO
LATER THIS MORNING. THEN...DIURNAL INSTABILITY BUILDUP WILL ALLOW
SHRA/TSRA TO FIRE THIS AFTERNOON. KEPT VCTS MENTION AS IT IS STILL
DIFFICULT TO PINPOINT LOCATION AND TIMING...ALTHOUGH BRIEF IFR
RESTRICTIONS ARE POSSIBLE ANYWHERE. ACTIVITY STARTS TO CALM DOWN A
BIT AFTER SUNSET.

OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/...
SEVERAL CROSSING DISTURBANCES WILL CAUSE PERIODIC RESTRICTIONS
INTO THE WEEKEND.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 20, 2:56 AM EST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 AM EDT WED AUG 20 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-210800-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
356 AM EDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND INTO
THIS EVENING. SOME THUNDERSTORMS COULD PRODUCE VERY HEAVY RAINFALL
RATES OF ONE TO TWO INCHES PER HOUR. IF ANY LOCATION GETS HIT BY
REPEATED THUNDERSTORMS...ISOLATED FLOODING PROBLEMS MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE THREAT OF HEAVY RAINFALL AND FLOODING ISSUES WILL PERSIST
THROUGH AT LEAST FRIDAY...AS A SERIES OF DISTURBANCES WILL PRODUCE
MORE PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Pittsburgh radar (KPBZ), 97 km away, was scanning. The volume nearest the first event began at 10:34 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Tuscarawas

When
August 20, 5:35 AM EST to 8:30 AM EST
Where
Tuscarawas County, 0.52 mi E of Mineral City to 1.55 mi ESE of Mineral City
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.600, -81.360

Law enforcement reported State Route 800 closed due to flash flooding.

Flash Flood, Tuscarawas

When
August 20, 5:35 AM EST to 8:30 AM EST
Where
Tuscarawas County, 0.95 mi S of Zoar to 0.39 mi SSW of Zoar
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.606, -81.417

Law enforcement reported flash flooding on State Route 212.

Flash Flood, Tuscarawas

When
August 20, 5:35 AM EST to 8:30 AM EST
Where
Tuscarawas County, 1.15 mi W of Zoar to 1.1 mi W of Zoar
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.619, -81.442

Law enforcement reported flash flooding on Towpath Road.

Flood, Carroll

When
August 20, 6:00 AM EST to 8:00 AM EST
Where
Carroll County, 2.5 mi NNE of Morges to 2.51 mi NNE of Morges
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.665, -81.239

Emergency management reported a car stranded in water on Citrus Road due to flooding.

Flood, Belmont

When
August 20, 7:00 AM EST to 9:00 AM EST
Where
Belmont County, Bridgeport to 0.24 mi WSW of Bridgeport
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.070, -80.750

Heavy rain caused minor flooding along U.S. 40 in Bridgeport.

Flash Flood, Harrison

When
August 20, 7:00 AM EST to 12:00 PM EST
Where
Harrison County, 1.7 mi ESE of Cadiz Harrison Co Ar to Duncanwood
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.225, -80.989

Emergency management reported widespread flash flooding in and around New Athens on State Route 9. 3 to 4 feet of water flowing across roads in spots with stranded vehicles.

Flash Flood, Jefferson

When
August 20, 7:00 AM EST to 2:00 PM EST
Where
Jefferson County, 1.48 mi NW of Smithfield Arpt to 1.09 mi SE of Bradley
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.296, -80.799

Emergency management reported flash flooding of Routes 7 and 151 with high water flowing across the roads.

Flash Flood, Jefferson

When
August 20, 7:00 AM EST to 1:00 PM EST
Where
Jefferson County, 0.73 mi SW of Connorville to 0.76 mi SW of Connorville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.193, -80.731

A trained spotter reported flash flooding on Creek Creek. 3.75 inches of rain was measured overnight.

Flash Flood, Jefferson

When
August 20, 7:00 AM EST to 12:00 PM EST
Where
Jefferson County, 0.71 mi SW of Warrenton to 0.76 mi NNW of Tiltonsville
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Newspaper
Coordinates
40.192, -80.688

A newspaper reported widespread damage from flash flooding, with numerous roads and bridges damaged. County roads 18, 17, 7, 8, 15A, 1 and 74 will need repairs, with a bridge on route 115 destroyed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533785, 533786, 533787, 533789, 533788, 533790, 533791, 533792, 533795.